Some of the best coffee projects we know of got their start on Kickstarter. From...
A recent report from University of Massachusetts Medical School says that the nation’s emergency rooms are seeing more and more cases of caffeine intoxication and caffeine overdose.
They noted 4,600 caffeine-related calls to Poison Control Centers in 2005. Of those, 2.345 required treatment in a health care facility. More than half the calls involved people under the age of 19.
Dr. Richard Church, a UMass toxicologist and one of the study’s lead authors, said that as caffeinated drinks grow more popular in general, and as their use spills over into the ‘younger crowd’, the toxicology centers are fielding more calls to poison control – and more of those calls are of conditions serious enough that the centers recommend a visit to their local emergency room or doctor’s office, at least for observation.
Church said that for the most part, the calls that they field are for ‘mild mild symptoms’. “We’re talking about some nausea, headache, heart palpitations.” He also cited daily headaches, insomnia and anxiety as symptoms that raise people’s concerns enough that they call.
But further along the line, he continued, doctors begin to get concerned both as emergency room physicians and as toxicologists. The nausea, he says, can lead to intractable vomiting – vomiting that can’t be controlled with medications typically given for the purpose in the emergency room. Also, people who have seizure conditions or are predisposed to them can be at risk for having seizures brought on by excessive caffeine, and those with heart conditions – particularly undiagnosed heart conditions – can have spark life-threatening arrhythmia in their hearts.
That’s a difficult question to answer, says Church. Some people will be fine. Since everyone metabolizes caffeine a little differently, the amount that one person drinks and is fine with can be seriously dangerous for another person. Some research suggests that five to ten grams can be a potentially lethal dose in even a young and healthy person with no existing problems.
Energy drinks are one of the biggest culprits when it comes to caffeine overdose, says Church. They’re really marketed toward the teen market, if you look at the cans and the marketing materials, even though industry spokesmen are adamant that they are marketing energy drinks to adults.
But energy drinks aren’t the only culprits for caffeine overdose. Many foods and drinks contain caffeine, and coffee shops have taken the place of the soda shoppe as after school hangouts for teens and high schoolers. Teens are the most likely to suck down the Red-Eye specials with four shots of espresso and double-brewed coffee for that extra caffeine jolt, and then wash it all down with a can of Jolt soda and a Red Bull.
The symptoms of caffeine intoxication or caffeine overdose include:
* flushed face
* diuresis (increased urinary output)
* gastrointestinal disturbance
* muscle twitching
* talking or thinking in a rambling manner
* tachycardia (speeded-up heartbeat) or disturbances of heart rhythm
* periods of inexhaustibly
* psychomotor agitation
People have reported ringing in the ears or seeing flashes of light at doses of caffeine above 250 mg. Profuse sweating and diarrhea have also been reported. Doses of caffeine higher than 10 g may produce respiratory failure, seizures, and eventually death.
Some posts on our site may contain amazon affiliate links. We may earn affiliate commission from amazon when you purchase through those links.